Home » Treatment » Medication » On the Eleventh Day of Zoloft my SSRI Gave to Me …

On the Eleventh Day of Zoloft my SSRI Gave to Me …

I’ve been taking my new antidepressant for about a week and a half now. The first 6 days were half doses (25 mg) and today is my 5th full dose (50 mg). It’s kind of hard to say whether the Zoloft has “kicked in” yet, but I have noticed a few changes:

I’m a lot calmer. I still feel emotions, but they’re not as intense as I’m used to.

My anxiety is basically gone. I’ll still worry about things from time to time, but I don’t feel overwhelmed. It’s easier to take anxiety-provoking situations (such as showing up for an exam at my regular class time to find an empty classroom) in stride. That, in turn, makes problem solving easier. (I looked up the exam schedule and discovered I had two more hours to study!)

It’s harder to think in words. I’m used to having a lot of complex verbal thoughts, sometimes so many it feels like my mind is racing. I’m used to my thoughts sometimes taking more of my attention than the world around me – especially if I’m trying to solve a problem, or to determine which words will best express my perspective in a conversation I anticipate having.

But lately the opposite has been happening: It takes so much effort to maintain a focus on verbal thoughts, I’m having a harder time writing. I can listen to and follow conversations, but have trouble thinking of things to say – especially if there are two or more people talking over background music (or other auditory distractions). Sometimes I’ll just take in the world around me and not think any verbal thoughts at all. Or, the thoughts I do have will be fleeting.

I’m concerned about the effect this might have on my academic performance, because the difficulty concentrating will extend the time I need to write papers and complete exams and may influence class participation. It’s also a significant, disturbing change in how I experience my internal world and my sense of self.

But, I’ll admit, it’s also kind of soothing. It’s easier to focus on physical reality, including my body. I can let go of uncomfortable ideas – which, admittedly, can cause significant emotional distress and interfere with social interaction – and just be.

So, I’m still on the fence regarding whether it’s a welcome change of pace that might actually be healthy … or a blissful annihilation of my intellectual capabilities.

I’m very tired. There are periods of high energy, where I’ll be cheerful, silly, dancing around, and able to immerse myself wholeheartedly into an activity and thoroughly enjoy it. I live for those times. But they can abruptly end and I’ll feel extremely tired, even falling asleep against my will and regardless of whether I got a decent amount of sleep the night before. I think it’s easier to give in to the fatigue because of the blunted emotions and sparser verbal thoughts I’ve been experiencing; I need more (of the right kind of) stimulation from the outside world to remain engaged.

Otherwise it can be like a radio is playing in my head: verbal dialogue (which I may or may not be able to understand) and music (that I may or may not have heard before) fill my consciousness and I get caught up listening to it, drifting away into dreams that can feel more real – or at least more interesting – than reality. The sensation of the sounds is different from the sensation of hearing through my ears, in the same way having a song stuck in one’s head is different from listening to the song on an MP3 player.

I’m pretty sure the “radio sounds” are coming from my own mind, much like the “voice” my verbal thoughts have, though I don’t seem to have any control over the former. To be honest the “internal radio phenomenon” is nothing new, but I’m used to it only becoming an issue when I’m very tired – when I should have gone to bed hours ago. It’s been “turning itself on” more frequently and at less appropriate times since I started taking Zoloft.

That’s about all I can think of right now. Happy Holidays!

Advertisements

3 thoughts on “On the Eleventh Day of Zoloft my SSRI Gave to Me …

  1. You do a great job here describing what it’s like to live with a mental illness as well as the effects of psychotropics. I did start taking mood meds until after I was out of grad school, but as a pastor for 18 years, I still had a lot of researching and creative writing to do, and I can assure you it gets better as you get adjusted to the meds. Hang in there! Thanks for your thoughts.

    Like

  2. Pingback: First 3-Month Review | a day with depression

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s